Kansas, 2004

Hail in Kansas, June 9, 2004

June 9, 2004 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 1:46 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 9, 1:46 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT WED JUN 9 2004

.DISCUSSION...ACTIVE WEATHER PATTERN TO CONTINUE. MANY DIFFERENT
SEVERE WEATHER ELEMENTS TO WATCH OUT FOR THE NEXT FEW DAYS. A TRULY
TROPICAL AIRMASS IS IN PLACE OVER ALL OF THE PLAINS...AND MID 60S
DEWPOINTS HAVE REACHED THE HIGH PLAINS...RESULTING IN VERY STRONG
INSTABILITY AND PRECIPITABLE WATERS 150 PERCENT OF NORMAL. THE MAIN
STORM SYSTEM SITUATED OVER THE SOUTHWEST U.S. WILL NOT KICK OUT
UNTIL TOMORROW...WHICH MAKES CONVECTIVE FORECAST MORE DIFFICULT FOR
TONIGHT. LOOKING TO SURFACE FEATURES FOR FOCUS...A WELL DEFINED
STATIONARY FRONT WAS BEGINNING TO RETREAT FROM GOODLAND TOWARD
NORTHEAST COLORADO. EXPECT SCATTERED SEVERE THUNDERSTORMS TO FIRE
ALONG AND EAST OF THIS BOUNDARY WHERE MOIST AND UNSTABLE AIRMASS IS
UNCAPPED. THESE WILL BE MAINLY DIRUNALLY DRIVEN STORMS.
SOUTHEASTERLY INFLOW MAY MAINTAIN STORMS A FEW HOURS AFTER
DARK...BUT IF ANY STORMS ARE TO EVOLVE UPSCALE INTO AN MCS...IT
WOULD PROBABLY BE IN AREA OF BETTER MID LEVEL LIFT ACROSS THE
NEBRASKA PANHANDLES. STILL...GIVEN THE PRESENCE OF THE SURFACE
BOUNDARY ALONG WITH MOISTURE AND SLOW STORM MOTIONS...WILL GO AHEAD
WITH A FLASH FLOOD WATCH FOR THE NEBRASKA COUNTIES WHICH RECEIVED 2
TO 4 INCHES OF RAIN LAST NIGHT.

ALSO EXPECT AREAS OF FOG SIMILAR TO LAST NIGHT EITHER SIDE OF THE
COLORADO STATE LINE. THURSDAY LOOKS TO BE A MORE CLASSIC SEVERE
WEATHER DAY WITH AN ADVANCING DRYLINE. A STRONG UPPER LEVEL TROF
WILL SWING OUT OVER THE HIGH PLAINS WITH FAVORABLE TIMING IN THE
LATE AFTERNOON AND EVENING. SHEAR WILL INCREASE...AND WITH THE
TROPICAL AIRMASS IN PLACE...LOW CLOUD BASES AND HIGH INSTABILITY
SHOULD BE ADEQUATE FOR SUPERCELLS AND POSSIBLY TORNADOES. PLEASE SEE
SPC DAY 2 OUTLOOK FOR DETAILS. PREVIOUS SHIFT HAD AN EXCELLENT
HANDLE ON THE POPS AND WEATHER FOR THURSDAY AND THU NIGHT...SO I
MADE NO CHANGES. WILL HAVE TO WATCH OUT FOR WINDS THU NIGHT IN COLD
ADVECTION BEHIND THE DEPARTING SHORTWAVE. LAST FEW EVENTS HAVE SEEN
DUST STORMS IN THIS TYPE OF SCENARIO IF THUNDERSTORMS CAN FORM ON
THE WRAPAROUND MOISTURE. GFS INDICATES DEWPOINTS NEAR 50 REMAINING
BEHIND THE DRYLINE/FRONT ALONG THE KS/NE BORDER...BUT DOES NOT BREAK
OUT PRECIP. IF MORE STORMS ARE EXPECTED...THEN WILL WATCH CAREFULLY
FOR A HIGH WIND/DUST EVENT.

THE LOW LEVELS DRY OUT FRIDAY...BUT THE LONGWAVE TROF SENDS ANOTHER
POTENT WAVE ACROSS ON SATURDAY. LOOKS AS THOUGH MOISTURE WILL BE
HARD PRESSED TO MAKE IT BACK...BUT MAY BE PRESENT IN THE EAST FOR A
FEW SEVERE STORMS. SATURDAY NIGHT FRONTAL PASSAGE SHOULD PROVIDE A
NICE COOL DOWN. THEN THE EXTENDED MODELS SHOW ABOVE AVERAGE
AGREEMENT...SO THE EXTENDED FORECAST WILL NOT DEVIATE MUCH FROM
GUIDANCE...ESPECIALLY GIVEN THE GREATER ATTENTION PAID TO SHORT TERM
ISSUES TODAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...FLASH FLOOD WATCH UNTIL 6 AM MDT (7 AM CDT) FOR ALL COUNTIES.
CO...TORNADO WATCH UNTIL 8 PM MDT FOR ALL COUNTIES.

&&

BURKE
Hazardous weather outlook, Jun 9, 9:35 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED JUN 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1035 AM MDT (1135 AM CDT) WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE NORTHWESTERN
HALF OF THE TRI STATE REGION. THE AIR MASS OVER THE CENTRAL HIGH
PLAINS REMAINS MOIST AND UNSTABLE. A NEARLY STATIONARY FRONTAL
BOUNDARY THIS MORNING WAS LOCATED FROM JUST WEST OF MCCOOK NEBRASKA
TO SAINT FRANCIS KANSAS TO FLAGLER COLORADO. THIS BOUNDARY HAS
STARTED A SLOW DRIFT TO THE WEST. THE FRONT WILL CONTINUE THIS TREND
THROUGH THIS AFTERNOON AS A SURFACE LOW DEEPENS OVER SOUTHEAST
COLORADO.

DURING THE AFTERNOON AND EARLY EVENING...A COUPLE OF UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS THE REGION. THESE SYSTEMS WILL CAUSE
SCATTERED THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO INTO EXTREME
NORTHWEST KANSAS AFTER 3 PM MDT. THE BEST THREAT FOR SEVERE STORMS
WILL BE ALONG AND WEST OF A LINE FROM MCCOOK NEBRASKA TO GOODLAND
KANSAS TO KIT CARSON COLORADO. THE STORMS WILL THEN MOVE OVER THE
REST OF THE REGION THROUGH THE LATE EVENING HOURS. THESE STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS OVER MUCH OF
THIS AREA. SIMILARLY TO YESTERDAY...THE WINDS COULD ALSO CAUSE
BLOWING DUST TO REDUCE VISIBILITIES TO BELOW A MILE. LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES PER HOUR COULD ALSO OCCUR. THIS WILL
ENHANCE THE THREAT FOR FLASH FLOODING IN AREAS OF SOUTHWEST
NEBRASKA WHICH RECEIVED HEAVY RAIN YESTERDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENTIALLY DANGEROUS SEVERE WEATHER EVENT COULD OCCUR ON
THURSDAY OVER MOST OF THE REGION. ABUNDANT MOISTURE AND
INSTABILITY WILL CONTINUE TO BE IN PLACE ON THURSDAY....ESPECIALLY
EAST OF HIGHWAY 27. A STRONG UPPER LEVEL STORM SYSTEM WILL PUSH A
DRYLINE ACROSS THE REGION FROM WEST TO EAST...CAUSING SCATTERED TO
NUMEROUS THUNDERSTORMS IN THE AFTERNOON AND EVENING. STORMS WILL
RAPIDLY BECOME SEVERE...AND PRODUCE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

AFTER A DRY FRIDAY AND FRIDAY NIGHT...A CHANCE OF THUNDERSTORMS WILL
RETURN TO THE AREA FROM SATURDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT).

LAMMERS/BURKE

In the hours before

Special weather statement, Jun 9, 12:36 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT WED JUN 9 2004

COZ090>092-100200-
CHEYENNE CO-KIT CARSON-YUMA-
136 PM MDT WED JUN 9 2004

...TORNADO WATCH NUMBER 417 IS IN EFFECT UNTIL 8 PM MDT...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
EAST CENTRAL COLORADO.  COUNTIES INCLUDED IN THE WATCH ARE YUMA...KIT
CARSON...AND CHEYENNE.

DLN/DLF
Local storm report, Jun 9, 1:45 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 W KANORADO            39.34N 102.07W
06/09/2004  0.75 INCH        KIT CARSON         CO   PUBLIC

&&

JD

The radar

The Goodland radar (KGLD), 72 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wallace

When
June 9, 2:55 PM MST
Where
Wallace County, 8 mi SW of Weskan
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.783, -102.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402874.